April 9, 2016 · FLEMING | NOLEN | JEZ, L.L.P.
United States health officials made an announcement on Tuesday stating that two diabetes drugs may have links to heart failure. These particular drugs contain saxagliptin and alogliptin, which are being considered the main links to potential heart failure risks.
The drugs receiving warnings are Onglyza (saxagliptin), Kombiglyze XR (saxagliptin and metformin extended release), Nesina (alogliptin), Kazano (alogliptin and metformin) and Oseni.
According to the Food and Drug Administration, individuals who are taking these drugs to treat type 2 diabetes should immediately stop taking them. They also advise anyone experiencing signs and symptoms of heart failure should consult with a doctor.
Some of the symptoms you may notice include, but are not limited to the following:
- Difficulty breathing
- Unusual weight gain
- Swelling in the body from the stomach and below
- Tiredness and weakness
- Shortness of breath during regular activities
Due to the discovery of these new risks, the FDA is placing new warning labels on these drugs to help improve the safety of the patients. The change was based on results found through two large trials. Both studies determined that individuals who took the drugs containing saxagliptin and alogliptin had risks of heart failure rather than those receiving a placebo.
If you or someone you love is taking drugs containing saxagliptin and alogliptin, it is important to understand the risks involved. Discuss the potential options with your physician to determine if another diabetes drug is right for you. Any symptoms of potential heart failure should be monitored closely.